Alert archive / Alabama / Special Weather Statements in 2012
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at May 20, 2012, 4:39 PM CDT for Marion County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2012, 4:39 PM CDT (21:39 UTC)
- Expired
- May 20, 2012, 5:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Birmingham, AL
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 40 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1865 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
097
WWUS84 KBMX 202139
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
439 PM CDT SUN MAY 20 2012
ALZ011-202230-
MARION AL-
439 PM CDT SUN MAY 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 530 PM CDT...
AT 434 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF WESTON
TO BRINN...AND MOVING SOUTHWEST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HAMILTON...
WESTON...
GUIN...
GU-WIN...
PINEY GROVE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3417 8768 3392 8784 3397 8795 3402 8795
3402 8799 3405 8799 3406 8817 3408 8822
3432 8817 3432 8807
TIME...MOT...LOC 2139Z 028DEG 5KT 3423 8807 3413 8783
$$
MAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 20, 3:30 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 20, 3:30 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 330 PM CDT SUN MAY 20 2012 .DISCUSSION... CURRENT WATER VAPOR IMAGERY INDICATES A TROUGH OVER THE UPPER MISSISSIPPI RIVER VALLEY WITH RIDGING OVER NEW ENGLAND AND TROPICAL STORM ALBERTO SPINNING OFF THE SOUTH CAROLINA COAST. AT THE SURFACE...A COLD FRONT STRETCHES FROM WISCONSIN DOWN INTO CENTRAL TEXAS. CLOSER TO HOME...DAYTIME HEATING AND WEAK SHORTWAVES THAT HAVE BEEN ROTATING THROUGH THE AREA HAVE LEAD TO WIDESPREAD CU AND A FEW ISOLATED SHOWERS ACROSS AREAS WEST OF I-65 AND NORTH OF I-20 WHERE DEWPOINTS ARE IN THE LOW TO MID 60S. THIS ACTIVITY SHOULD DIMINISH AFTER SUNSET. LATE TONIGHT/EARLY MONDAY MORNING SHOWERS THAT ARE EXPECTED TO DEVELOP AHEAD OF THE COLD FRONT CURRENTLY OVER THE CENTRAL U.S. WILL BEGIN TO NUDGE INTO NORTHWESTERN PORTIONS OF THE FORECAST AREA. A WEAK UPPER LEVEL TROUGH...COLD FRONT AND PW VALUES APPROACHING 1.5 INCHES WILL MAKE FOR SCATTERED SHOWERS AND THUNDERSTORMS TO START TO THE WORK WEEK. MODELS ARE INDICATING SBCAPE VALUES AROUND 1500 J/KG MONDAY AFTERNOON AS THE UPPER LEVEL TROUGH PROVIDES WEAK DIFFLUENT FLOW ALOFT. HOWEVER...DEEP LAYER 0-6 KM SHEAR WILL BE RATHER WEAK...NORTHWESTERLY FLOW SHOULD KEEP THE LOW LEVELS RATHER DRY AND MID-LEVEL LAPSE RATES WILL BE NEAR MOIST ADIABATIC. APPEARS THERE WILL BE TO MANY LIMITING FACTORS FOR WIDESPREAD STRONG STORMS BUT CAN NOT RULE OUT AN ISOLATED STRONG STORM MONDAY AFTERNOON. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS EASTERN PORTIONS OF THE STATE INTO THE DAY TUESDAY AS THE FRONT PROGRESSES THROUGH THE FORECAST AREA. FOR THE MIDDLE PART OF NEXT WEEK....SOUTHERLY FLOW WILL RETURN ACROSS THE SOUTHEAST AS AN UPPER LEVEL TROUGH STRENGTHENS OVER THE WESTERN CONUS. BOTH THE GFS AND ECMWF ARE BOTH IN AGREEMENT WITH THE SYNOPTIC PATTERN LATE NEXT WEEK INTO NEXT WEEKEND WITH A HIGHLY AMPLIFIED TROUGH OVER THE WESTERN CONUS AND A HIGHLY AMPLIFIED RIDGE OVER THE EASTERN CONUS. THIS MEANS MUCH WARMER AND DRIER CONDITIONS FOR THE FORECAST AREA LATE NEXT WEEK INTO NEXT WEEKEND. TEMPERATURES ACROSS CENTRAL ALABAMA COULD REACH UP INTO THE MID 90S DURING THIS TIME PERIOD. MA && .AVIATION... NO SIGNIFICANT AVIATION CONCERNS AT THIS TIME. LOOKING FOR SOME CUMULUS CLOUDS TO CONTINUE TO DEVELOP BETWEEN 4K AND 6K THROUGH THE AFTERNOON. THERE IS AN ISOLATED CHANCE OF A SHOWER OR THUNDERSTORM THIS AFTERNOON. BY TOMORROW MORNING...AN UPPER LEVEL TROUGH WILL APPROACH THE DEEP SOUTH AND SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN NORTHWEST ALABAMA BY MID TO LATE MORNING AND POSSIBLY PUSHING INTO THE TCL...BHM AND ANB VICINITY TOWARDS THE END OF THE FORECAST PERIOD. WINDS LIGHT THROUGHOUT THE PERIOD AND EASTERLY TO NORTHEASTERLY THROUGH THE REMAINDER OF THE AFTERNOON AND EARLY EVENING. 88 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 59 85 61 80 54 / 20 40 30 20 10 ANNISTON 61 85 62 82 57 / 10 40 30 30 10 BIRMINGHAM 64 86 64 81 58 / 10 50 30 20 10 TUSCALOOSA 65 87 64 83 58 / 20 50 30 10 10 CALERA 63 86 64 83 59 / 10 40 30 20 10 AUBURN 64 86 67 84 64 / 10 20 20 30 10 MONTGOMERY 64 87 66 85 63 / 10 20 20 20 10 TROY 59 86 63 85 60 / 10 10 20 30 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 20, 1:19 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 119 PM CDT SUN MAY 20 2012 ALZ011>015-017>050-211830- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 119 PM CDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 20, 3:44 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
344 PM CDT SUN MAY 20 2012
ALZ012-202130-
LAMAR AL-
344 PM CDT SUN MAY 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR LAMAR COUNTY UNTIL 430 PM CDT...
AT 343 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LAMAR COUNTY AIRPORT...OR 5 MILES SOUTHEAST OF
SULLIGENT...MOVING SOUTHWEST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
VERNON...
MILLPORT...
BLOOMING GROVE...
LAMAR COUNTY AIRPORT...
BEDFORD...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3374 8826 3396 8811 3389 8795 3373 8794
3353 8797 3353 8816 3354 8828
TIME...MOT...LOC 2044Z 027DEG 12KT 3384 8807
MASpecial weather statement, May 20, 3:50 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 350 PM CDT SUN MAY 20 2012 ALZ022-202130- PICKENS AL- 350 PM CDT SUN MAY 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PICKENS COUNTY UNTIL 430 PM CDT... AT 348 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR GORDO...MOVING SOUTH AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... KIRK... PIONEER... DILLBURG... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3316 8813 3342 8798 3338 8784 3315 8785 TIME...MOT...LOC 2051Z 019DEG 6KT 3331 8791 MA
Special weather statement, May 20, 4:19 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
419 PM CDT SUN MAY 20 2012
ALZ011-202145-
MARION AL-
419 PM CDT SUN MAY 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION COUNTY UNTIL 445
PM CDT...
AT 415 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BRINN...OR 9 MILES NORTHEAST OF HAMILTON...MOVING
SOUTH AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HAMILTON...
BRILLIANT...
PEARCES MILL...
PIKEVILLE...
RANKIN FITE AIRPORT...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3424 8771 3397 8779 3401 8795 3402 8795
3402 8799 3405 8799 3406 8803 3430 8792
TIME...MOT...LOC 2119Z 017DEG 10KT 3418 8785
MASpecial weather statement, May 20, 4:30 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT SUN MAY 20 2012
ALZ013-202215-
FAYETTE AL-
430 PM CDT SUN MAY 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAYETTE COUNTY UNTIL
515 PM CDT...
AT 429 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GLEN ALLEN...OR NEAR WINFIELD...MOVING SOUTHWEST AT
10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FAYETTE...
BLUFF...
FOWLERS CROSSROADS...
HUBBERTVILLE...
WAYSIDE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3392 8787 3391 8764 3389 8763 3364 8769
3370 8795 3377 8795
TIME...MOT...LOC 2131Z 026DEG 7KT 3390 8777
MASpecial weather statement, May 20, 4:32 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
432 PM CDT SUN MAY 20 2012
ALZ012-022-202215-
LAMAR AL-PICKENS AL-
432 PM CDT SUN MAY 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PICKENS AND SOUTHERN
LAMAR COUNTIES UNTIL 515 PM CDT...
AT 429 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MILLPORT...MOVING SOUTHWEST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
REFORM...
ETHELSVILLE...
SHAW...
FOREST...
MCSHAN...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3343 8829 3348 8829 3348 8828 3358 8828
3367 8821 3362 8795 3335 8798 3340 8830
3343 8830
TIME...MOT...LOC 2132Z 026DEG 7KT 3355 8816
MASpecial weather statement, May 20, 4:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
439 PM CDT SUN MAY 20 2012
ALZ011-202230-
MARION AL-
439 PM CDT SUN MAY 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 530 PM CDT...
AT 434 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF WESTON
TO BRINN...AND MOVING SOUTHWEST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HAMILTON...
WESTON...
GUIN...
GU-WIN...
PINEY GROVE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3417 8768 3392 8784 3397 8795 3402 8795
3402 8799 3405 8799 3406 8817 3408 8822
3432 8817 3432 8807
TIME...MOT...LOC 2139Z 028DEG 5KT 3423 8807 3413 8783
MAThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:46 PM CDT | Special Weather Statement | BMX | Pickens | 44 min |
| May 20, 3:07 PM CDT | Special Weather Statement | BMX | Lamar | 38 min |
| May 20, 3:44 PM CDT | Special Weather Statement | BMX | Lamar | 46 min |
| May 20, 3:50 PM CDT | Special Weather Statement | BMX | Pickens | 40 min |
| May 20, 4:19 PM CDT | Special Weather Statement | BMX | Marion | 26 min |
| May 20, 4:30 PM CDT | Special Weather Statement | BMX | Fayette | 45 min |
| May 20, 4:32 PM CDT | Special Weather Statement | BMX | Pickens | 43 min |
| May 20, 4:45 PM CDT | Special Weather Statement | BMX | Greene | 45 min |
| May 20, 5:07 PM CDT | Special Weather Statement | BMX | Greene | 38 min |
| May 20, 5:10 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 35 min |
| May 20, 5:32 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 28 min |
| May 20, 5:37 PM CDT | Special Weather Statement | BMX | Marion | 53 min |
| May 20, 5:43 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 32 min |
| May 20, 6:14 PM CDT | Special Weather Statement | BMX | Marion | 46 min |
Nearby
Special Weather Statements in Alabama, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.